1. Poisoning From An Overwhelming Dose

As of 1 mg. of strophanthin per kilo intravenously in a dog, produces a regular sequence of effects in four well-defined stages, with death in a few minutes. (See Plate I.) The stages are: (1) Vagus and vasoconstrictor stimulation, with slowed heart and rapid rise in blood-pressure, the diastolic relaxation indicating diminished tone. (2) Vagus action predominating with greater loss of tone and heart-block, or short periods of vagus standstill, and sometimes premature beats from muscular stimulation. (3) Muscular action predominating, with abrupt change to tachycardia, the ventricle beating at a very rapid rate and usually not in unison with the auricle; arterial pressure very high. (4) Muscular weakness with excessive irritability, auricle fibrillating; ventricle losing contractility passes into fibrillation and death takes place. The heart is usually found in a state of relaxation, but Eckler (1912) reports that as many as 12 out of 62 mammal hearts were found in systolic contraction after deaths from ouabain, strophanthus, and digitalis. Hatcher has had death occur in cats during the intravenous administration; and in a patient in one of the Plate I

1 Poisoning From An Overwhelming Dose 321 Poisoning From An Overwhelming Dose 33

These two figures show a continuous tracing taken from a dog following an intravenous injection of 1 mg. of strophanthin per kilo. Upper tracing, auricle; middle tracing, ventricle; lower tracing, arterial pressure. a, Strophanthin injected; b, second stage begins; c, rate of drum increased; d, abrupt change to third stage; e, auricle fibrillating, ventricle fibrillating, death. (Tracing made by Dr. C. C. Lieb.)

New York hospitals, death occurred three minutes after an intravenous dose.

2. Poisoning From A Single Large Dose Taken By Mouth

This is a very rare event. Any one of the actions upon the heart, as outlined above, may manifest itself. Excessive vagus action may show in pronounced slowing, sinus arhythmia, periods of momentary cardiac standstill, or some degree of heart-block. Excessive irritability may show in premature beats, auricular fibrillation, or paroxysmal tachycardia. In addition, there may be nausea, vomiting, and diarrhea; discomfort about the heart, coming on early; deep, slow respiration, or, in late stages, dyspnea; general muscular weakness with prostration. At a late stage the urine may be albuminous or bloody, or may be suppressed, and there may be convulsions which are due either to the asphyxia or to stimulation of the convulsive centers. Death takes place with failure of the respiration, following collapse. But the death occurs in spite of artificial respiration, and is due to failure of the circulation from ventricular fibrillation, which in mammals usually takes the place of the continued systole of cold-blooded animals.

Fig. 23.

Fig. 23. - Digitalis poisoning in dog, showing intermittent heart-block. Upper tracing, auricle; lower, ventricle. The down-stroke is systole.

We have had reported to us one such death from the intravenous administration of digitalis in a human being, and many deaths following the intravenous use of 1/65 grain (1 mg.) of strophanthin, death resulting in from three minutes to about an hour. Serious symptoms have also been reported from 1/30 grain of digitoxin. These deaths have regularly occurred in patients who had been taking digitalis for several days previously.

3. Cumulative Poisoning

This comes from the use of the drug in medicine. The signs of overdosage in the medicinal administration of digitalis should be recognized as soon as possible, for such poisoning is common in hospital and private practice, and its manifestations are not infrequently misinterpreted as symptoms of the heart disease. But there are a number of cases in which we may be unable to say with certainty that digitalis is the cause, until we note the disappearance of the manifestation shortly after the digitalis is stopped, and its reappearance under further administration of the drug.